Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 67, NWS Topeka, KS

May 27, 2017Lyon County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 27, 2017, 3:18 PM CDT for Lyon County, Kansas. It was in force for 42 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2017, 3:18 PM CDT (20:18 UTC)
Expired
May 27, 2017, 4:00 PM CDT
In force
42 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Lyon County, KS

The radar

The Topeka radar (KTWX), 83 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 3:40 PM CDTHAIL 110 Wnw Olpe, KSON THE KANSAS TURNPIKE AT THE LYON COUNTY LINE. ACCOMPANIED BY 60-70 MPH WIND.
May 27, 3:42 PM CDTHAIL 1.759 Sw Olpe, KS
May 27, 3:43 PM CDTTSTM WND GST 7010 Wnw Olpe, KSESTIMATED 60-70 MPH GUST ON THE KANSAS TURNPIKE AT THE LYON COUNTY LINE. ACCOMPANIED BY QUARTER SIZE HAIL.
May 27, 3:51 PM CDTHAIL 0.753 Wsw Olpe, KS
May 27, 3:53 PM CDTHAIL 0.88Olpe, KS
May 27, 3:55 PM CDTHAIL 1Olpe, KSVIDEO EVIDENCE SUGGESTS HAIL AT LEAST THE SIZE OF QUARTERS FELL IN OLPE.
May 27, 3:55 PM CDTHAIL 1.754 Sse Olpe, KSHAIL UP TO GOLFBALL SIZE. GROUND TOTALLY COVERED. HAIL DENTED THE SPOTTERS TRUCK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.3 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3187 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
1.8
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted.

625 
WUUS53 KTOP 272018
SVRTOP
KSC111-272100-
/O.NEW.KTOP.SV.W.0067.170527T2018Z-170527T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
318 PM CDT SAT MAY 27 2017

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southern Lyon County in east central Kansas...

* Until 400 PM CDT

* At 318 PM CDT, a severe thunderstorm was located 6 miles south of
  Cottonwood Falls, moving east at 40 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Olpe, Hartford and Neosho Rapids. 

This includes Kansas Turnpike between mile markers 117 and 123.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3817 9636 3837 9635 3838 9595 3826 9595
      3826 9596 3817 9596
TIME...MOT...LOC 2018Z 270DEG 36KT 3827 9654 

HAIL...1.00IN
WIND...<50MPH
 
$$

Sanders
1 follow-up statement
629 
WWUS53 KTOP 272045
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
345 PM CDT SAT MAY 27 2017

KSC111-272100-
/O.CON.KTOP.SV.W.0067.000000T0000Z-170527T2100Z/
Lyon-
345 PM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHERN LYON COUNTY...

At 344 PM CDT, a severe thunderstorm was located near Olpe, moving
east at 40 mph.

HAZARD...Two inch hail and 70 mph wind gusts. 

SOURCE...Trained weather spotters reported 70 mph wind gusts 10 
         miles west northwest of Olpe and golf ball sized hail 9 
         miles southwest of Olpe at 340 PM. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Olpe, Hartford and Neosho Rapids. 

This includes Kansas Turnpike between mile markers 117 and 120.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3817 9636 3833 9635 3838 9595 3826 9595
      3826 9596 3817 9596
TIME...MOT...LOC 2044Z 269DEG 36KT 3826 9621 

HAIL...2.00IN
WIND...70MPH
 
$$

Sanders

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:18 PM CDT, 0 minutes earlier.

Area forecast discussion, May 27, 3:18 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
318 PM CDT Sat May 27 2017

.SHORT TERM...(This evening through Sunday)
Issued at 316 PM CDT Sat May 27 2017

Thunderstorms moved east of the area early this afternoon which
resulted in mesoscale subsidence and drying across northeast
Kansas. This was evident on the 18Z special TOP sounding which was
dry and relatively stable. The airmass may recover enough to
support continued thunderstorm chances with a low risk of severe
weather mainly from large hail. Mid-level lapse rates were around
8.5 C which favored hail if there was enough low-level moisture to
produce storms. What storms we see will likely be slightly
elevated and not surface based. The area of extreme instability
coupled with favorable shear should remain south of our area.
Expect all of the thunderstorms to exit the area by early evening.
Model soundings suggest saturation below the frontal inversion
tonight which supports cloudiness. Recent runs of the HRRR keeps
showers together as they move out of Colorado and across Kansas
late night. Will not alter the forecast based on this due to lack
of confidence, but it is something to watch.

.LONG TERM...(Sunday night through Saturday)
Issued at 316 PM CDT Sat May 27 2017

Overall, the upper air pattern remains PNA with west coast ridging
and an upper trough over the upper Mississippi valley. Cool
Canadian air should move into Kansas tonight and Sunday in
association with a polar high pressure system building south
through the plains. This should result in dry and relatively cool
weather through the balance of the holiday weekend.

The surface ridge eventually moves east by midweek allowing for
return flow and increased moisture and instability. This along
with weak disturbances is enough to support small pops in the
extended forecast. Temperatures should slowly warm to slightly
above normal by the end of the forecast period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1234 PM CDT Sat May 27 2017

Kept VCTS due to additional instability today with afternoon
heating although severe threat should be southeast of the TAF
locations. Continued forecast of MVFR cigs as cooler air comes in
tonight followed by VFR late tonight and Sunday morning.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Johnson
LONG TERM...Johnson
AVIATION...Johnson
Hazardous weather outlook, May 27, 2:42 PM CDT, 36 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
242 PM CDT Sat May 27 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-281945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
242 PM CDT Sat May 27 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

A few thunderstorms will be possible along and south of interstate
35 this afternoon. Large hail and strong wind gusts will be the
main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorm chances return later in the week, with increasing
coverage of storms possible late Wednesday into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, May 27, 10:03 AM CDT, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Topeka KS
1003 AM CDT SAT MAY 27 2017

KSZ037-271545-
Morris-
1003 AM CDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORRIS COUNTY UNTIL 1045
AM CDT...

At 1003 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lincolnville, moving east at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Council Grove, Wilsey, Burdick and Council Grove Lake.

LAT...LON 3852 9693 3864 9693 3871 9645 3852 9646
TIME...MOT...LOC 1503Z 260DEG 31KT 3853 9693

Sanders
Special weather statement, May 27, 10:43 AM CDT, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Topeka KS
1043 AM CDT SAT MAY 27 2017

KSZ037-038-054-271630-
Wabaunsee-Lyon-Morris-
1043 AM CDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRIS...
SOUTHEASTERN WABAUNSEE AND LYON COUNTIES UNTIL 1130 AM CDT...

At 1043 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles east of Council Grove Lake to near
Dunlap to 6 miles east of Strong City. Movement was east at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Emporia, Council Grove, Eskridge, Americus, Reading, Allen, Admire,
Bushong, Dunlap and Council Grove Lake.

This includes the following highways...
 Interstate 35 between mile markers 128 and 142.
 Kansas Turnpike between mile markers 122 and 152.

LAT...LON 3852 9635 3852 9647 3874 9654 3889 9609
      3867 9595 3852 9595 3840 9597 3834 9636
TIME...MOT...LOC 1543Z 254DEG 35KT 3870 9646 3855 9637 3838 9643

Sanders
Local storm report, May 27, 10:59 AM CDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1059 AM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 AM     HAIL             2 SSW AMERICUS          38.48N 96.27W
05/27/2017  E0.88 INCH       LYON               KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, May 27, 11:40 AM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1140 AM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1134 AM     HAIL             3 WNW BETO JUNCTION     38.42N 95.74W
05/27/2017  E1.00 INCH       COFFEY             KS   PUBLIC

            SUBWAY RESTAURANT REPORTED SEVERAL QUARTER
            SIZE HAIL STONES.

&&

BD
Local storm report, May 27, 11:49 AM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1149 AM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     HAIL             3 S MELVERN             38.46N 95.63W
05/27/2017  E1.75 INCH       OSAGE              KS   TRAINED SPOTTER

            LOTS OF GOLF BALL SIZE HAIL STONES.

&&

BD
Local storm report, May 27, 12:07 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1207 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     HAIL             RANTOUL                 38.55N 95.10W
05/27/2017  E1.00 INCH       FRANKLIN           KS   PUBLIC

            A FEW QUARTER SIZE STONES.

&&

BD

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 4:52 AM CDTSpecial Weather StatementTOPCloud, Ottawa, Republic23 min
May 27, 5:11 AM CDTSpecial Weather StatementTOPClay, Dickinson, Geary, Riley, Washington34 min
May 27, 5:27 AM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Pottawatomie, Riley48 min
May 27, 6:33 AM CDTSpecial Weather StatementTOPJackson, Marshall, Nemaha, Pottawatomie, Shawnee, Wabaunsee27 min
May 27, 6:55 AM CDTSpecial Weather StatementTOPBrown, Jackson, Jefferson50 min
May 27, 7:46 AM CDTSpecial Weather StatementTOPBrown, Jefferson29 min
May 27, 10:03 AM CDTSpecial Weather StatementTOPMorris42 min
May 27, 10:43 AM CDTSpecial Weather StatementTOPLyon47 min
May 27, 10:48 AM CDTSevere Thunderstorm WarningTOPLyon23 min
May 27, 11:33 AM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Osage24 min
May 27, 11:59 AM CDTSevere Thunderstorm WarningTOPFranklin16 min
May 27, 3:58 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon47 min
May 27, 4:36 PM CDTSevere Thunderstorm WarningTOPCoffey2 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.